A Life and Death Conversation

A desperate email to the NRSF detailed the Teen Self-Medicating problem we are seeing more of today. Mom’s email frantically stated;

My 12 year old took Excedrin Extra Strength last night, which contains 250 mg per pill of Aspirin for his headache. I had told him to go lay down until I went to the store. I have never kept aspirin in my house because I know about Reye’s, but my son had seen Excedrin in my husband’s work truck.

I called the nurse line and spent a half hour going through questions and then she had me call the poison control center and neither of them could tell me if one dose could cause Reye’s Syndrome.

I don’t have any good reason why he had to go out to his father’s truck and take the Excedrin, after I told him the day before that he can’t take aspirin, other than he is 12 and knows everything and thinks that I lay awake at night thinking of ways to ruin his life.

I looked online and I can’t find an answer. Can one dose cause Reye’s Syndome or does it have to be taken over a period of time? It is just driving me crazy. I watched him last night for RS symptoms and I was reluctant to send him to school today.

Now I worry because I don’t know how long symptoms could take to surface. I was going to call my Doctor’s office, but decided to email you before I make a fool of myself worrying about something that might not have any merit. Please instruct me.

One dose of aspirin or any salicylate product is enough to set off Reye’s Syndrome.

The NRSF cautioned her to watch her son for symptoms, and directed her to our website at www.ReyesSyndrome.org to gather even more information.

Mom’s second email to the Foundation stated;
I read through the entire website and it seems so weird that no one knows what causes RS.  I am using this as a learning experience for my son. I wrote to all of my family and friends about talking to their teens about  self- medicating.

I know it’s been a while since I was a teen, but I remember thinking I was invincible at that age, and when I told my mother what my son had done she said, and I quote, I remember you doing the same darn thing. Difference being, I took one 80 mg children’s aspirin, not 2 Excedrin’s containing 250mg of aspirin each!

In school they talk about taking drugs in programs like DARE, but how in depth do they really go when it comes to a child thinking they can just take whatever is available?

I always tell my kids they need to lay down for a half hour before I give them anything for headaches, just because it might be brought on by normal everyday stress. I never medicate them when it comes to fevers unless it hits 101.

I am one who thinks our children are over medicated and the Pharmaceutical industries have made it a cash crop. They come out with meds for new diseases, syndromes, and other afflictions every day. It’s insane! How many people have died from over medicating? Even with simple things like OTC pain relievers?

The NRSF is happy to report that the 12 year old is doing fine, and received quite the education concerning Self-Medicating.

Unfortunately, we can’t watch them all the time. They have friends who share aspirin, pamprin, muscle creams, and cosmetics containing salicylates.

The best defense is to talk to them.

Print off a list of ingredients from our website.
Have them start talking about Reye’s with their friends.
Science Projects could be developed by Teens to address salicylates and Reye’s Syndrome alerting their peers to the dangers and risks.

Talk to School Nurses and Counselors, show them this article. Let them know this is a serious conversation that needs to be had with our Teens.

My gosh, we managed to get them grown up this far, just to risk their lives to a pill, a cream, or a tube of lipstick, when all it might take is a visit to the Reye’s Syndrome website and a conversation…. A life and death conversation.

Advertisements

Leave a comment

Filed under Resources, Teens and Aspirin

Comments are closed.